Missouri, 2007

Hail and Damaging Wind in Missouri, April 24, 2007

April 24, 2007 · NWS LSX · 8 events in 3 counties and zones

Scattered severe thunderstorms developed in advance of a warm front which moved north across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered severe thunderstorms developed in advance of a warm front which moved north across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 24, 2:28 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 24, 2:28 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT TUE APR 24 2007

.DISCUSSION...
AT THIS TIME WE SIT AND WE WAIT. THE WARM FRONT HAS LIFTED NWD THROUGH
THE DAY AND EXTENDED FROM NEAR A KSTJ-KSTL-KLWV LINE AT 1900Z. SFC
DEW PTS IN THE 60S WERE COMMON WITHIN THE WARM SECTOR AND THIS LLM
COMBINED WITH GOOD HEATING AND MODEST MID LVL LAPSE RATES HAS RESULTED
IN SBCAPES OF 1000-2000 J/KG SOUTH OF THE FRONT. OBJECTIVE ANALYSIS
SHOWS THAT LITTLE CIN EXISTS AS WELL...HENCE THE WIDESPREAD CONVECTIVE
CLOUDINESS. NOW THE QUESTION IS WHEN THIS INSTABILITY WILL BE TAPPED.
WE HAVE BEEN WATCHING WHAT APPEARS TO BE A GRAVITY WAVE MOVING
THRU WRN MO...AND THIS APPEARS TO BE THE DRIVING MECHANISM BEHIND
THE N/S AREA OF SHRA/TSRA THRU CNTRL MO ATTM...WHICH ALSO APPEAR
TO BE ELEVATED. A EARLY RUN OF THE 4.0 KM WRF WITH EXPLICIT
CONVECTION SUGGESTS THAT THIS ACTIVITY AS WELL AS SOME OF THAT
DEVELOPING OVR WRN MO ATTM WILL BECOME SFC BASED OVER THE NEXT 3H.
WE ARE ANTICIPATING AN OVERALL INCREASE IN COVERAGE OF STORMS
THIS EVENING AS THE LLJ VEERS TO MORE SWLY AND RAMPS UP...AND THE
FLOW ALOFT BECOMES INCREASINGLY DIFFLUENT. THE BEST DEEP LAYER
SHEAR SUPPORTIVE OF SUPERCELLS IS CURRENTLY IS LOCATED WITHIN THE
COOL SECTOR WHILE SHEAR WITHIN THE GREATEST INSTABILITY IS MORE
SUPPORTIVE OF MULTICELLS. THRU THE EVENING IT APPEARS THAT ANY
SUPERCELL POTENTIAL WILL PROBABLY BE IN CLOSE VICINITY TO THE
FRONT...WHILE MULTICELL MODES WILL BE MORE DOMINANT. OVERALL THE
GREATEST THREAT FROM ANY SEVERE STORMS WILL BE LARGE HAIL WITH AN
ISOLD TORNADO THREAT WITH ANY STORMS TRACKING INVOF OF THE BNDRY.
IF WE CAN GET CELLULAR CONVECTION DURING THE OVERNIGHT HOURS...THE
SHEAR PROFILES BECOME A LITTLE MORE SUPPORTIVE OF SUPERCELLS AGAIN
IN ASSOCN WITH THE SRN PLAINS MID LVL WIND MAX TRANSLATING
EWD...AND THEN ATTENDANT HAIL..WIND...AND TORNADO THREATS. THERE
REMAINS A HEAVY RAIN THREAT...BEST FOCUSED ALONG AND NORTH OF THE
FRONT...WHICH WOULD BE ALONG AND NORTH OF I-70.

THE DETAILS OF THE FORECAST FOR WEDNESDAY ARE MUDDIED BY UNCERTAINTIES
IN THE QUALITY OF THE WARM SECTOR AIR MASS. THERE WILL LIKELY BE A
CONSIDERABLE AMOUNT OF CLOUD COVER WHICH WILL LIMIT HEATING AND
INSTABILITY. DEEP LAYER SHEAR WILL IN GENERAL IMPROVE...THUS THE
POTENTIAL FOR ORGANIZED SEVERE STORMS AND SUPERCELLS IS THERE IF
WE CAN GENERATE SOME DECENT INSTABILITY...SPCLY FROM THE E/W
FRONT SWD. THIS BNDRY WILL MOST LIKELY BE DRAPPED JUST NORTH OF
I-70 MUCH OF THE DAY WITH THE HIGHEST POPS SPANNING THIS FRONT AND
INTO THE COOL SECTOR. HOWEVER THAT SAID...THERE IS HIGH POTENTIAL
FOR PCPN AND THUNDERSTORMS THROUGHOUT THE REGION ON WEDNESDAY AND
WEDNESDAY NIGHT AS THE CLOSED OFF SYSTEM SLOWS AND MAINTAINS
FAVORABLE LARGE SCALE FORCING. THE HIGHEST HEAVY RAINFALL
POTENTIAL SHOULD REMAIN INVOF OF THE E/W FRONT.

THE GFS BEGINS TO SUFFER FROM CONVECTIVE FEEDBACK AFTER AROUND 30H
AND THEREFORE THE NAM AND UKMET HAVE BEEN FOLLOWED MORE CLOSELY IN
THE WED THRU THURSDAY TIME FRAME. WE ANTICIPATE A NEARLY
VERTICALLY STACKED LOW INVOF OF CENTRAL MO ON THURSDAY MORNING
WITH AN ATTENDANT N/S CDFNT AND E/W WARM FRONT. THIS FEATURE
SHOULD MOVE SLOWLY NEWD THRU THE COURSE OF THE DAY WITH
PRECIPITATION CHANCES TAPERING OFF BY THURSDAY EVENING.

NO FLOOD WATCHES ARE PLANNED ATTM...HOWEVER WE WILL CONT TO
HIGHLIGHT HEAVY RAIN IN THE WORDED FCST...HWO AND ESF.

CONFIDENCE IN THE EXTENDED PORTION OF THE FORECAST PERIOD...SPCLY
SAT AND SUN REMAIN RATHER LOW. THE LAST 4 DAYS THE MODELS HAVE
OFFERED DIFFERING SOLUTIONS. THE CURRENT FCST SHOWS ONLY SLIGHT
CHANGES TO THE PREVIOUS ONE...MAINTAINING A DRY FORECAST WITH A
WARMING TREND AFTER THE LATE WEEK COOL DOWN.

GLASS

&&

.AVIATION...
FOR THE 18Z TAFS...
VFR CONDITIONS WILL PREVAIL AT MOST LOCATIONS THRU 00Z...WITH LOWER
CONDITIONS DEVELOPING IN THE VICINITY OF SHOWERS/THUNDERSTORMS. A
WARM FRONT EXTENDED FROM A DEEP LOW PRESSURE SYSTEM OVER SOUTHEAST CO
ACROSS NORTHERN KS AND ACROSS CENTRAL MO LATE THIS MORNING. THE LOW
PRESSURE SYSTEM IS FORECAST TO MOVE INTO SOUTH CENTRAL KS BY 12Z
WEDNESDAY WITH THE WARM FRONT ACROSS NORTHERN MO. SHOWERS AND
THUNDERSTORMS WILL BECOME SCATTERED ACROSS THE REGION THIS AFTERNOON
AND THEN MORE NUMEROUS TONIGHT AND WEDNESDAY MORNING AS LOW LEVEL
MOISTURE SURGES INTO THE AREA FROM THE SOUTH.

TPS

&&

.HYDROLOGY...
A HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO ADDRESS THE POTENTIAL FOR
RIVER FLOODING AS WELL AS LOCALIZED FLASH FLOODING FROM THE
PERIODS OF THUNDERSTORMS THAT ARE EXPECTED TO OCCUR...MAINLY FROM
THIS AFTERNOON THROUGH WEDNESDAY NIGHT. WIDESPREAD 1 TO 2 INCH
RAINFALL AMOUNTS ARE EXPECTED OVER THE NEXT 48 HOURS WITH LOCALLY
HIGHER AMOUNTS...WHERE THUNDERSTORMS CAN HIT THE SAME AREAS OVER
AND OVER AGAIN. 6-HOURLY FFG VALUES ARE GENERALLY FROM 2.5 TO 3
INCHES OVER THE AREA...AND SO STILL A LITTLE HIGH FOR THE RAINFALL
AMOUNTS EXPECTED...ESPECIALLY CONSIDERING THE QPF FORECAST IS OVER
A 48 HOUR PERIOD. THE KEY WILL BE THE LOCALLY HIGHER AMOUNTS...
AND WE STILL HAVE TIME TO WATCH THIS FOR ANOTHER MODEL RUN BEFORE
LETTING GO WITH A FFA PRODUCT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 24, 2:45 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE APR 24 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
345 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
ARE EXPECTED ACROSS THE REGION TONIGHT. SOME OF THESE THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...THERE IS AN INCREASED
POTENTIAL FOR FLOODING FROM HEAVY RAINFALL PRODUCING STORMS. SEE
THE HYDROLOGIC OUTLOOK PRODUCT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS ARE LIKELY
THROUGH WEDNESDAY NIGHT...SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...THERE IS AN
INCREASED POTENTIAL FOR FLOODING FROM HEAVY RAINFALL PRODUCING
STORMS. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR SPECIFIC DETAILS.

THE CHANCE FOR THUNDERSTORMS WILL PERSIST INTO THURSDAY WITH THE
CONTINUED POTENTIAL FOR STRONG STORMS IN EAST CENTRAL AND
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

GLASS

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 24, 4:58 PM CST
Where
Jefferson County, 5 mi E of De Soto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.150, -90.478

Penny size hail was reported at Olympian Village.

Hail, Jefferson

When
April 24, 5:05 PM CST to 5:10 PM CST
Where
Jefferson County, Festus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -90.400

Hail, Jefferson

When
April 24, 5:12 PM CST
Where
Jefferson County, 2 mi W of Pevely
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -90.437

Hail, Jefferson

When
April 24, 5:20 PM CST
Where
Jefferson County, 2 mi N of Pevely
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.309, -90.400

Hail, Jefferson

When
April 24, 5:20 PM CST
Where
Jefferson County, Barnhart
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.350, -90.400

Hail, Jefferson

When
April 24, 5:27 PM CST
Where
Jefferson County, Arnold
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.430, -90.370

Lightning, St. Louis

When
April 24, 6:05 PM CST
Where
St. Louis County, University City
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.670, -90.330

A 25 year old man was struck by lightning near the intersection of Columbia and Radcliffe Avenues in University City. He died from the lightning strike 5 days later on April 29th.

Thunderstorm Wind, Boone

When
April 24, 7:53 PM CST
Where
Boone County, (Cou)columbia Rgnl A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -92.220

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, St. Louis2007-04-2925MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26112, 26113, 26114, 26115, 26116, 26117, 26122, 26118.